Pennsylvania, 2016Debris Flow in Pennsylvania, June 15, 2016
June 15, 2016 · NWS PBZ · 1 event in 1 county or zone
A mudslide occurred in Greene county due to wet soil the evening of the 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mudslide occurred in Greene county due to wet soil the evening of the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 15, 8:02 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 15, 8:02 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
902 PM EDT WED JUN 15 2016
.SYNOPSIS...
A warm front will bring humid conditions along with shower and
thunderstorm chances tonight. Low pressure is expected to bring
more widespread showers and thunderstorms by Thursday afternoon.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Abundant cloud cover generally from Pittsburgh northward has
really inhibited convective development through the day, and with
temperatures being held back generally north of the PA Turnpike,
this should preclude much in the way of shower or thunderstorm
development in these locations through the evening and night,
except where the lake breeze boundary from Lake Erie manages to
wander inland toward.
South of there, clearing has managed to allowed for a fairly nice
upward bump in temperatures and thus instability. The shear
profile, however, is really quite unimpressive. Likewise, a
convective cluster over WV and another back from Indiana into
Kentucky seem to be the foci for moisture and instability release
at this time. In fact, the cold pool behind the cluster in central
WV can be seen expanding northward into southern OH at this time
on visible imagery. There does remain a narrow corridor between
the two aforementioned areas generally along the I-70 and north
of I-68 corridors that could still see some development of shower
and thunderstorm activity this evening. Though while this is
possible, the ingredients really seem to be lacking, however, for
severe weather at this time.
As these showers and thunderstorms fade later this evening, a lack
of upstream activity should yield a generally dry overnight across
the area with only convective blow off mid and high clouds seeming
to affect the area from the remnants of convection currently in IN
advecting into the area. Fries
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Better chances for precip are expected as deepening low pressure
is still forecast to dig southeastward across the Great Lakes on
Thursday, with passage across the Upper Ohio valley region
expected Thursday night. Likely to categorical POP numbers were
forecast for that system with sufficient moisture and upper
support progged.
Shear with the advancing low and diurnally fueled instability also
are sufficient to keep a slight severe mention for areas near
and south of I-76, with marginal chances outside of this area.
Wind gusts continue to appear to be the primary threat at this
time. Maintained the hazardous weather outlook mention for this
potential.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
PoPs linger into Friday morning south of Pittsburgh as the surface
low and its attendant shortwave head for the Carolinas. Dewpoints
drop through the day, with a more comfortable Friday afternoon. High
pressure then builds into the region, keeping dry weather in the
forecast through Monday. Temperatures will be near normal
initially behind the departing system. However, 500 mb heights
will rise in connection with the strong ridge forecast to build
over the southern Rockies into the central Plains. This will lead
to above- normal temperatures by Monday.
A front is then expected to drop in from the north either Monday
night or Tuesday. Keeping PoPs fairly low for now given its
northern origins and uncertain timing. Near seasonable
temperatures return behind the boundary.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Scattered thunderstorms across the area are expected to drop in
coverage after midnight. Any heavier shower/thunderstorm could
drop flight conditions to MVFR/IFR for a brief period.
Overnight, abundant low level moisture will lead to the
development of some low clouds and fog. Expect a decent shot of at
least MVFR conditions at most terminals. FKL/DUJ had a better
chance of IFR and included that possibility only at these
locations for now. Still was not confident enough to include IFR
at other sites with the 00Z TAFs. Improvement back to VFR will
occur by 14Z Thursday. Tomorrow afternoon will have more
widespread thunderstorms and have included at least a VCTS mention
at all terminals.
.OUTLOOK /THURSDAY NIGHT THROUGH MONDAY/...
Periodic restrictions are likely Thursday night with the approach
and passage of low pressure. VFR conditions are expected through
the weekend.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 15, 2:54 AM EST, 19 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 AM EDT WED JUN 15 2016
MDZ001-OHZ040-041-049-050-059-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-160800-
GARRETT-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-BELMONT-MONROE-BEAVER-
ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
354 AM EDT WED JUN 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY WITH
DAMAGING WIND GUSTS AS THE PRIMARY HAZARD DURING THE AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ039-048-057-058-068-160800-
TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE-
354 AM EDT WED JUN 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
WITH DAMAGING WIND GUSTS AS THE PRIMARY HAZARD.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN ON THURSDAY
WITH DAMAGING WIND GUSTS AS THE PRIMARY HAZARD DURING THE AFTERNOON
AND EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ007>009-013>016-022-023-160800-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON-ARMSTRONG-
INDIANA-
354 AM EDT WED JUN 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
15
In the hours before
Special weather statement, Jun 15, 8:26 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
926 PM EDT WED JUN 15 2016
PAZ073-074-160200-
WESTMORELAND RIDGES-WESTMORELAND-
926 PM EDT WED JUN 15 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WESTMORELAND
COUNTY...
AT 926 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
LATROBE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM...ESPECIALLY
ON THE RIDGETOPS IN THE CHESTNUT AND LAUREL RIDGES.
LOCATIONS IMPACTED INCLUDE...
LATROBE...MCCHESNEYTOWN-LOYALHANNA...BLAIRSVILLE...DERRY...
LAWSON HEIGHTS...LIGONIER...NEW FLORENCE...NEW ALEXANDRIA...SEWARD...
BOLIVAR...YOUNGSTOWN...LAUREL MOUNTAIN AND LOYALHANNA GORGE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4019 7913 4025 7948 4045 7938 4045 7930
4043 7930 4044 7928 4042 7927 4043 7924
4043 7921 4041 7920 4041 7916 4040 7915
4039 7912 4039 7913 4037 7912 4037 7910
4039 7908 4038 7906 4042 7902 4040 7898
TIME...MOT...LOC 0126Z 275DEG 26KT 4034 7938
FRIESSpecial weather statement, Jun 15, 8:27 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
927 PM EDT WED JUN 15 2016
PAZ023-160215-
INDIANA-
927 PM EDT WED JUN 15 2016
...A STRONG THUNDERSTORM WILL AFFECT INDIANA COUNTY...
AT 926 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
INDIANA...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
INDIANA...HOMER CITY...CLYMER...WEST LEBANON...CHEVY CHASE HEIGHTS...
ERNEST...CREEKSIDE...SHELOCTA...JACKSONVILLE...DIXONVILLE...
LUCERNE MINES...COMMODORE...BRUSH VLY AND YELLOW CREEK STATE PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4049 7892 4050 7942 4056 7943 4070 7929
4076 7886 4063 7885
TIME...MOT...LOC 0126Z 265DEG 20KT 4060 7933Debris Flow, Greene
- When
- June 15, 9:56 PM EST
- Where
- Greene County, 1.27 mi E of Dry Tavern to 1.3 mi E of Dry Tavern
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 39.931, -79.996
A mudslide occurred in Greene county due to wet soil the evening of the 15th, as State Route 1017 was closed, with a vehicle stuck in the slide.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, June 15 to 17, 20162 deaths · 29 injured · 14 events
- Heat in Oklahoma, June 15 to 20, 201641 injured · 1 event
- Hail and Damaging Winds in Kentucky, June 15, 20161 death · 1 injured · $265,000 · 70 kt wind · 16 events
- Damaging Winds in Tennessee, June 15, 20163 injured · $302,000 · 58 kt wind · 83 events
- Dust Storm in Texas, June 15, 20161 death · 1 event
- Flash Flood and Flooding in Indiana, June 15, 2016$247,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Illinois, June 15, 2016$364,000 · 1 in hail · 15 events
- Flash Flood and Hail in Tennessee, June 15, 2016$250,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Alabama, June 15 to 17, 20161 injured · 1.75 in hail · 50 events
- Hail and Damaging Winds in Texas, June 15, 2016$75,000 · 2.75 in hail · 15 events
- Damaging Winds in Alabama, June 15, 2016$32,000 · 61 kt wind · 30 events
- Hail and Damaging Winds in Michigan, June 15, 2016$85,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640827.